We disagree with the comments made by Dr Saphyakhajon concerning the possible confusion of using both antipyretics in children with fever and their possible adverse effects in the doses studied. Furthermore, we disagree with Dr Schmitt that dual therapy will increase parents' preoccupation with “controlling the fever” and increase fever phobia.
The recent study alternating acetaminophen and ibuprofen was prompted by parental concern with their child's fever, their confusion over the dosage and frequency of administration, and the fact that both medications are readily available and are widely used.1 Studies have reported that 50% or more parents or caregivers administer both antipyretics to their children but their methods of alternation vary.2 Furthermore, in about half the cases, the dose used is inaccurate.3 We chose the dosages of 12.5 mg/kg of acetaminophen per dose (of 125 mg per 5 cm3) alternating with 5 mg/kg of ibuprofen per dose (of 100 mg per 5 cm3) every 4 hours. We chose this method because both antipyretic dosages are at the lower end of the recommended range (12-15 mg/kg every 6 hours for acetaminophen and 5-10 mg/kg every 8 hours for ibuprofen) and therefore minimize the adverse effects without sacrificing effectiveness. We chose an alternating regimen because it is easier for parents and medical personal to calculate and remember the amount of medication needed. In the standard formulation, it is 0.5 cm3 of acetaminophen alternating with 0.25 cm3 of ibuprofen per the child's own weight. Calculating the amount per the child weight in cubic centimeters and having the set regular interval decrease the confusion and inappropriate dosing or overdosing in comparison with medication that is used at different intervals. Furthermore, alternating dosage requires a lower total dose of acetaminophen (3 doses of acetaminophen in 24 hours rather than 6 as recommended), which further reduces adverse effects.
Sarrell EM, Wielunsky E, Cohen HA. Alternating Acetaminophen and Ibuprofen in Children May Cause Parental Confusion and Is Dangerous—Reply. Arch Pediatr Adolesc Med. 2006;160(7):757–758. doi:10.1001/archpedi.160.7.757-c
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: